New York, 2007

Damaging Winds in New York, June 27, 2007

June 27, 2007 · NWS BUF · 2 events in 2 counties and zones

A weak cold front crossed the area triggering isolated severe thunderstorms over parts of the western southern tier and easter Lake Ontario region. Trees were downed in Hinsdale.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A weak cold front crossed the area triggering isolated severe thunderstorms over parts of the western southern tier and easter Lake Ontario region. Trees were downed in Hinsdale. Trees and wires were reported down in Leyden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 27, 9:07 AM EST, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 27, 9:07 AM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1007 AM EDT WED JUN 27 2007

.SYNOPSIS...
HIGH PRESSURE ALONG THE EAST COAST WILL PROVIDE A SOUTHWESTERLY
FLOW OF HOT AND HUMID AIR ACROSS WESTERN AND CENTRAL NEW YORK FOR
ONE MORE DAY TODAY. MOISTURE FROM THE OHIO VALLEY WILL GRADUALLY
BE DRAWN INTO THE REGION AND INCREASE THE THREAT OF SCATTERED
THUNDERSTORMS THIS AFTERNOON ACROSS INTERIOR SECTIONS. A COLD
FRONT WILL THEN CROSS THE AREA TONIGHT WITH A BETTER THREAT OF
MORE WIDESPREAD SHOWERS AND STORMS. THE SHOWERS SHOULD END FROM
NORTH TO SOUTH THURSDAY AS THE FRONT RECEDES...LEADING TO A FEW
DAYS OF PLEASANTLY COOL AND DRY WEATHER FROM FRIDAY ON THROUGH THE
UPCOMING WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
EARLIER FORECAST LOOKS ON TRACK WITH ONLY CHANGES TO RAISE MAX TEMPS
A BIT GENESEE VALLEY REGION AND ADJUST SKY GRIDS TO CURRENT
CONDITIONS. ONE MORE VERY WARM/HOT DAY WITH HIGH HUMIDITY WITH DEW
PTS IN THE UPPER 60S TO ARND 70.

CONCERNS FOR TODAY WILL BE MAXIMUM TEMPERATURES AND THE EXTENT OF
CONVECTIVE DEVELOPMENT THIS AFTERNOON. SUNSHINE THIS MORNING SHLD
GIVE WAY TO CONVECTIVE CLOUD DEVELOPMENT THIS AFTERNOON ESPECIALLY
AWAY FROM LK SHADOW AREAS. SIMILAR 850 MB TEMPS (18-19C) WE SHOULD
CHALLENGE MAXES REACHED ON TUESDAY...ESPECIALLY GEN VALLEY AND EAST.
WE WILL BE DRAWING ON MORE MOISTURE WHICH HAS BEEN LURKING ACROSS
OHIO VALLEY FOR DAYS...BUT IT DOES NOT LOOK AS ROBUST OR AS FAST AS
IT DID ON EARLIER MODEL RUNS. STILL...WE DO GET CAPES UP INTO
1000-1500 J/KG RANGE AND LIS OF -5 OR SO BY 18Z...SO EXPECT SOME
ACTIVITY TO POP ALONG LAKE BREEZE BOUNDARIES FROM CHAUT CO NORTHEAST
ACROSS FINGER LAKES BY LATER IN DAY. WILL GO WITH 40 POPS THOSE
AREAS. WE SHOULD GET A DISTINCT LAKE SHADOW BUF AREA WITH A FAIRLY
BRISK WSW FLOW THOUGH WHICH WILL INHIBIT ANYTHING HERE...SO WILL
DROP POPS TO 20 RANGE FOR THE AFTERNOON. SIMILAR CASE E OF LK
ONTARIO IN ART AREA. ANY STORMS MID TO LATE AFTERNOON WILL HAVE TO
BE WATCHED FOR TRAINING WITH VERY HIGH PWS (OVER 1.5 INCH). SVR
THREAT MARGINAL AT BEST...BUT CAN NEVER BE RULED OUT IN THIS
HEAT/HUMIDITY. WIND FIELDS ALOFT NOT IMPRESSIVE BUT BETTER CHC JUST
TO OUR EAST WITH PREFRONTAL TROF SETTING UP.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
COLD FRONT APPROACHES AND CROSSES AREA AFTER MIDNIGHT...REACHING
SRN TIER BY DAYBREAK. WE ALL SHOULD GET A DECENT SHOT OF SHOWERS
AND A FEW EVENING TSTMS WITH IT. MODEL QPF HAS BEEN SURPRISINGLY
WEAK (GENERALLY 0.25 INCH OR LESS)...BUT HAVE TO THINK THAT WE
HAVE POTENTIAL FOR MORE...ESPECIALLY WITH SUCH HIGH PWS. MODELS
ALSO IN VERY GOOD AGREEMENT WITH PROGRESS OF FRONT ON THURS...
SLOWING IT DOWN WITH A WAVE MOVING ACROSS PA. THIS MAY BE CLOSE ENOUGH
TO KEEP AT LEAST CHC POPS ACROSS SRN TIER MOST OF DAY...BUT AREAS
FROM BUF-ROC-ART SHOULD DRY OUT BY NOON WITH SOME RELUCTANT
CLEARING LATER IN THE DAY.

FRIDAY SHOULD BE AN ABSOLUTE BEAUTY WITH SUNSHINE AND 850 MB TEMPS
OF 8-10C SUPPORTING MID-UPR 70S AND A FRESH BREEZE...AS WE START
ANOTHER LONG STRETCH OF THE FINE WX WE ARE SO ACCUSTOMED TO THIS
YEAR.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE REGION WILL BE UNDER THE INFLUENCE OF A COOL UPPER TROUGH ALOFT
ACROSS THE NORTHEASTERN STATES AND COOL SURFACE HIGH PRESSURE
CENTERED OVER THE CENTRAL GREAT LAKES AND MID WEST. TEMPERATURES
WILL RANGE ABOUT 8 TO 10 DEGREES BELOW NORMAL THROUGH THE WEEKEND
(NEAR 70). A VORT MAX DROPPING SOUTHEAST ALONG THE FRINGE OF THE
UPPER TROUGH WILL BRING A CHANCE OF SHOWERS TO AREAS EAST OF THE
GENESEE ON SATURDAY AFTERNOON AND EVENING. THE HIGH PRESSURE
CENTER WILL BUILD FARTHER TO THE EAST ON SUNDAY AS THE UPPER
TROUGH SLIDES A BIT MORE TO THE EAST. ONLY AFTER THE HIGH CENTER
MOVES EAST OF THE REGION ON MONDAY AND TUESDAY WILL A WARMING
TREND RETURN WITH AFTERNOON HIGH BACK CLOSER TO THE UPPER 70S TO
LOW 80S...CLOSE TO SEASONAL NORMALS.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
DIURNAL HEATING AND INCREASING INSTABILITY SHOULD SET OFF SOME
SCATTERED THUNDERSTORMS...PARTICULARLY ACROSS INTERIOR SECTIONS
AWAY FROM ANY LAKE INFLUENCES THIS AFTERNOON. GIVEN THE AMOUNT OF
ATMOSPHERIC MOISTURE THAT WILL BE AVAILABLE...THERE WILL BE THE
POTENTIAL FOR ANY STORM TO PRODUCE IFR VSBYS IN HEAVY RAIN.

A COLD FRONT LOCATED OVER THE UPPER MIDWEST WILL DROP SOUTH ACROSS
THE AREA LATE TONIGHT AND THURSDAY MORNING. THIS FRONT WILL BRING A
HIGHER LIKELIHOOD OF SHOWERS AND THUNDERSTORMS ALONG WITH A RISK OF
LOWER CIGS AND VSBYS. AFTER THE FRONT PASSES THROUGH THE AREA BY MID
DAY THURSDAY...DRIER AND COOLER WEATHER WILL RETURN WITH VFR
CONDITIONS EXPECTED TO LAST INTO THE WEEKEND.

&&

.MARINE...
LIGHT WINDS WILL CONTINUE THROUGH THE EARLY MORNING HOURS BEFORE
SOUTHWEST WIND PICK UP LATER THIS MORNING AND DURING THE AFTERNOON
AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF AN APPROACHING COLD
FRONT. EXPECT THE HIGHEST WIND GUSTS TO OCCUR RIGHT ALONG THE
NIAGARA RIVER WHERE A SMALL CRAFT ADVISORY WILL BE ISSUED FOR THIS
AFTERNOON AND EARLY EVENING. THE RELATIVELY STABLE CONDITIONS OVER
THE LAKES WILL HELP TO KEEP WIND AND WAVES BELOW SMALL CRAFT
ADVISORY CRITERIA. SHOWERS AND THUNDERSTORMS ARE LIKELY TONIGHT AND
AND EARLY THURSDAY MORNING WITH THE PASSAGE OF THE COLD FRONT. WINDS
WILL SWITCH TO NORTHWEST THURSDAY EVENING AND REMAIN SO FOR FRIDAY
AND SATURDAY...VARYING FROM NORTHWEST TO NORTHEAST AT TIMES. LIGHTER
AND VARIABLE WINDS WILL ACCOMPANY HIGH PRESSURE ON SUNDAY.

&&

.HYDROLOGY...
OUR PARCHED REGION LOOKS TO GET SOME LIMITED RELIEF DURING THE
NEXT 24 HOURS OR SO. SCATTERED STORMS COULD DROP LOCALLY HEAVY
AMOUNTS THIS AFTERNOON INTO EARLY EVENING...BUT THEY WILL BE SPOTTY
AND AWAY FROM THE LAKES. MORE GENERAL QPF TONIGHT SHOULD AVERAGE
0.25 TO 0.5 INCH WITH A FEW SPOTS HIGHER. WE THEN LOOK TO BE DRY
FOR THE NEXT SEVERAL DAYS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM EDT THIS
         EVENING FOR LEZ020.

&&

SYNOPSIS...SFM
NEAR TERM...JJP
SHORT TERM...SFM
LONG TERM...WCH
AVIATION...TJP
MARINE...TJP
HYDROLOGY...SFM
Hazardous weather outlook, Jun 27, 4:00 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
500 AM EDT WED JUN 27 2007

NYZ001>003-010>013-019>021-085-280900-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
500 AM EDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND
CONTINUE OVERNIGHT. LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS ARE
POSSIBLE WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-280900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
500 AM EDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. A
FEW OF THEM MAY CONTAIN GUSTY WINDS AND DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>008-014-280900-
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-ONTARIO-
500 AM EDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
TONIGHT. ANY OF THEM MAY CONTAIN GUSTY WINDS AND DOWNPOURS. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SFM

In the hours before

Special weather statement, Jun 27, 11:39 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1239 PM EDT WED JUN 27 2007

NYZ001-002-010>012-019>021-085-271815-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...JAMESTOWN...OLEAN...WELLSVILLE...
ORCHARD PARK...SPRINGVILLE
1239 PM EDT WED JUN 27 2007

...THUNDERSTORMS BEGINNING TO DEVELOP...

AT 1230 PM, THUNDERSTORMS, SOME WITH HEAVY RAINFALL, GUSTY WINDS
AND POSSIBLY HAIL, WERE SCATTERED OVER CATTARAUGUS COUNTY. ALL OF
THE ACTIVITY WAS MOVING NORTHEAST AND SOME OF THE CITIES AND
TOWNS THE STORMS WILL BE NEAR INCLUDE LITTLE VALLEY, EAGLE, AND
LIME LAKE AROUND 1245 PM, AND ELLICOTTVILLE AROUND 1 PM. BE ON THE
ALERT FOR PONDING ON ROADS AND POSSIBLE SOME POOR DRAINAGE
FLOODING. WHILE SHOWERS AND STORMS ARE POSSIBLE ALMOST ANYWHERE,
MOST OF THE ACTIVITY WILL LIKELY CONTINUE TO DEVELOP ACROSS THE
SOUTHERN TIER COUNTIES, AND WYOMING COUNTY THROUGH 2 PM.
Special weather statement, Jun 27, 12:15 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
115 PM EDT WED JUN 27 2007

NYZ006>008-271930-
OSWEGO-JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE
115 PM EDT WED JUN 27 2007

...STRONG THUNDERSTORMS MOVING ACROSS THE REGION...

AT 110 PM A LINE OF THUNDERSTORMS, SOME WITH STRONG GUSTY WINDS
AND TORRENTIAL DOWNPOURS, EXTENDED ACROSS OSWEGO COUNTY FROM THE
REDFIELD AREA, SOUTHWEST TO PARISH, PALERMO, ACROSS FULTON TO
HANNIBAL. THE STORMS WILL CONTINUE FORMING ALONG THIS GENERAL
AXIS THROUGH THE LATE AFTERNOON, AND MOVE INTO SOUTHERN LEWIS
COUNTY AS WELL. OTHER SHOWERS AND THUNDERSTORMS OF THE SAME
INTENSITY, WILL BE POPING UP ACROSS THE REMAINDER OF THE REGION
THROUGH THE AFTERNOON. ANY OF THESE STORMS WILL BE CAPABLE OF
PRODUCING POOR DRAINAGE FLOODING ALONG WITH SIGNIFICANT PONDING ON
AREA ROADWAYS. BOATERS ALONG THE NEAR SHORE WATERS OF OSWEGO AND
JEFFERSON COUNTIES SHOULD BE ALERT FOR APPROACHING STORMS, AND BE
PREPARED TO SEEK SAFE HARBOR.
Special weather statement, Jun 27, 12:23 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
123 PM EDT WED JUN 27 2007

NYZ003>005-013-014-271945-
MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-
INCLUDING THE CITIES OF...ROCHESTER...NEWARK...FAIR HAVEN...
GENESEO...CANANDAIGUA
123 PM EDT WED JUN 27 2007

...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF THE REGION...

AT 125 PM A LINE OF THUNDERSTORMS, SOME WITH STRONG GUSTY WINDS
AND TORRENTIAL DOWNPOURS, EXTENDED ACROSS SOUTHERN ONTARIO AND
SOUTHERN LIVINGSTON COUNTIES, AND NORTHERN CAYUGA COUNTY. STORMS
ARE EXPECTED TO CONTINUE TO FORM, AND MOVE ALONG, THIS GENERAL
VICINITY THROUGH 330 PM. SOME OF THESE STORMS WILL PRODUCE POOR
DRAINAGE FLOODING, ALONG WITH SIGNIFICAN PONDING ON AREA ROADWAYS.
MORE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL POP UP
ACROSS OTHER PARTS OF THE REGION THROUGH LATE AFTERNOON.

The radar

The Ft Drum radar (KTYX), 37 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
June 27, 1:30 PM EST
Where
Lewis County, 0.69 mi S of West Leyden
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Post Office
Coordinates
43.460, -75.470

Thunderstorm Wind, Cattaraugus

When
June 27, 4:09 PM EST
Where
Cattaraugus County, 1.48 mi SSW of Hinsdale
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.150, -78.391

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43137, 43138.